Georgia, 2006

Hail and Damaging Winds in Georgia, June 12, 2006

June 12, 2006 · NWS FFC · 6 events in 4 counties and zones

3 thunderstorm wind, 3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jun 12, 4:30 AM EST, 9 hours 20 minutes earlier.

Area forecast discussion, Jun 12, 4:30 AM EST, 9 hours 20 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
530 AM EDT MON JUN 12 2006

.SHORT TERM...(TODAY THROUGH WEDNESDAY)
ONCE AGAIN...FOCUS WILL BE ON THE COLD FRONT MOVING SOUTH OUT OF THE
TENNESSEE VALLEY...AND TROPICAL STORM ALBERTO. GFS TRACK IS
CLOSE...BUT FASTER THAN TPC TRACK AND WILL MAKE ADJUSTMENTS TO GFS
FORECAST TO FALL IN LINE WITH TPC. THE COLD FRONT WILL MOVE INTO
CENTRAL GEORGIA BY THIS EVENING. WITH AN INCREASE IN TROPICAL
MOISTURE AHEAD OF ALBERTO...WILL KEEP THE CHANCE POPS TODAY ACROSS
THE CWA WHICH IS MORE IN LINE WITH MET GUIDANCE. THE FRONT WILL
CONTINUE ITS SLOW SOUTHWARD MOVEMENT TONIGHT INTO SOUTH GEORGIA AS
ALBERTO MOVES CLOSER TO THE FLORIDA SHORE. MUCH DRIER AIR WILL MOVE
INTO THE NORTHERN AND WESTERN PARTS OF THE CWA TONIGHT INTO
TUESDAY. WILL KEEP LOW POPS GOING ACROSS THE SOUTHEAST PART OF THE
CWA DUE TO PROXIMITY OF THE COLD FRONT AND THE SURGE OF MOISTURE
ASSOCIATED WITH ALBERTO. BY TUESDAY AFTERNOON THE CENTER OF ALBERTO
WILL BE OVER NORTHEAST FLORIDA AND THIS COULD BRING A CHANCE OF
THUNDER TO THE SOUTHERN PART OF THE CWA. AS ALBERTO MOVES AWAY FROM
GEORGIA TUESDAY NIGHT AND WEDNESDAY...THE CHANCES OF RAIN WILL END.

TEMPS BEHIND THE FRONT WILL BE COOLER THAN THE LAST SEVERAL DAYS
WITH TEMPS MORE IN LINE WITH CLIMO THROUGH WEDNESDAY.

.LONG TERM...(WEDNESDAY NIGHT THROUGH SUNDAY)
H5 TROUGH HOLDS OVER THE EASTERN SEABOARD KEEPING THE CWA IN A
NORTHWEST FLOW. THERE WILL BE SHORT WAVES THAT WILL TOP THE RIDGE
OVER THE CENTRAL U.S. AND MOVE OVER THE CWA IN THE FLOW...HOWEVER
TIMING WILL BE DIFFICULT AND THE CHANCE TOO SMALL TO MENTION IN
THE GRIDS AT THIS POINT. BY THIS COMING WEEKEND THE H5 RIDGE
SHIFTS OVER THE ERN U.S. AT THE SAME TIME THERE WILL BE AN ONSHORE
FLOW OFF THE ATLANTIC AND THE GULF BRINGING LOW LEVEL MOISTURE AND
A RETURN TO DIURNALLY DRIVEN CONVECTION. TEMPS WILL MODERATE
THROUGH THE LONG TERM.

&&

.AVIATION...
INCREASING CLOUDS FROM THE NORTH WITH FRONTAL SYSTEM MOVING SOUTH
THROUGH THE AREA TODAY. WILL SEE CEILINGS IN THE 4000 TO 8000 FT
RANGE WITH A FEW CEILINGS A BIT LOWER IN AND AROUND ANY SHRA/TSRA.
WINDS STARTING OUT OF THE SW TURNING NW BY THIS AFTERNOON/EVENING
WITH THE FRONTAL PASSAGE. WIND SPEEDS WILL BE IN THE 5 TO 10KT RANGE
WITH A FEW HIGHER GUSTS ASSOCIATED WITH CONVECTIVE DEVELOPMENT. NO
RESTRICTIONS TO VSBYS EXPECTED.

.PRELIMINARY POINT TEMPS/POPS...
ATLANTA         90  70  87  69 /  40  10   0   5
ATHENS          92  68  88  67 /  40  10   0   5
GAINESVILLE     90  68  85  66 /  40  10   5  10
ROME            93  66  92  64 /  40  10   5  10
COLUMBUS        93  73  92  71 /  30  10  10  10
MACON           94  71  92  70 /  30  20  10  10

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

17
Hazardous weather outlook, Jun 12, 5:06 AM EST, 8 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
606 AM EDT MON JUN 12 2006

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-131015-
DADE-WALKER-CATOOSA-WHITFIELD-MURRAY-FANNIN-GILMER-UNION-TOWNS-
CHATTOOGA-GORDON-PICKENS-DAWSON-LUMPKIN-WHITE-FLOYD-BARTOW-
CHEROKEE-FORSYTH-HALL-BANKS-JACKSON-MADISON-POLK-PAULDING-COBB-
NORTH FULTON-GWINNETT-BARROW-CLARKE-OCONEE-OGLETHORPE-WILKES-
HARALSON-CARROLL-DOUGLAS-SOUTH FULTON-DEKALB-ROCKDALE-WALTON-
NEWTON-MORGAN-GREENE-TALIAFERRO-HEARD-COWETA-FAYETTE-CLAYTON-
SPALDING-HENRY-BUTTS-JASPER-PUTNAM-HANCOCK-WARREN-TROUP-
MERIWETHER-PIKE-UPSON-LAMAR-MONROE-JONES-BALDWIN-WASHINGTON-
GLASCOCK-JEFFERSON-HARRIS-TALBOT-TAYLOR-CRAWFORD-BIBB-TWIGGS-
WILKINSON-JOHNSON-EMANUEL-MUSCOGEE-CHATTAHOOCHEE-MARION-SCHLEY-
MACON-PEACH-HOUSTON-BLECKLEY-LAURENS-TREUTLEN-STEWART-WEBSTER-
SUMTER-DOOLY-CRISP-PULASKI-WILCOX-DODGE-TELFAIR-WHEELER-
MONTGOMERY-TOOMBS-
606 AM EDT MON JUN 12 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT
ISOLATED SEVERE THUNDERSTORMS POSSIBLE ACROSS NORTH AND CENTRAL
GEORGIA THROUGH TONIGHT.

.SYNOPSIS...
A COLD FRONT ACROSS TENNESSEE AND THE CAROLINAS...WILL DRIFT SOUTH
THROUGH TONIGHT. AT THE SAME TIME TROPICAL STORM ALBERTO WILL MOVE
NORTHEAST INCREASING GULF MOISTURE ACROSS SOUTH AND CENTRAL GEORGIA.

.PRIMARY HAZARDS...
THE PRIMARY HAZARDS FROM THUNDERSTORMS WILL BE CLOUD TO GROUND
LIGHTNING...STRONG GUSTY WINDS...AND SMALL HAIL. THE MOST LIKELY
LOCATION FOR THUNDERSTORMS WILL BE ACROSS NORTH AND CENTRAL GEORGIA
THIS AFTERNOON AND TONIGHT.

.DISCUSSION...
A COLD FRONT WILL MOVE SOUTH OUT OF TENNESSEE AND BECOME THE MAIN
FOCUSING MECHANISM FOR THUNDERSTORM DEVELOPMENT ACROSS NORTH AND
CENTRAL GEORGIA TODAY. TROPICAL STORM ALBERTO WILL CONTINUE MOVING
NORTHEAST TOWARD THE FLORIDA COAST INCREASING GULF MOISTURE ACROSS
SOUTH AND CENTRAL GEORGIA. AS THE COLD FRONT MOVES SOUTH IT WILL BE
OVER CENTRAL GEORGIA BY THIS AFTERNOON/EVENING. WITH DAYTIME HEATING
AND INCREASED MOISTURE OVER THE AREA INSTABILITY INDICES WILL
INCREASE WITH CAPES EXPECTED AROUND 1500 TO 2000 AND LIFTED INDICES
IN THE MINUS 2 TO MINUS 4 RANGE. THE ONE LIMITING FACTOR SEEM TO BE
THAT AT THIS FRONT MOVES THROUGH THE STATE THE MAIN DYNAMICS WITH
THIS SYSTEM MOVE NORTHEAST INTO THE MID ATLANTIC STATES. THIS SHOULD
KEEP STORMS SCATTERED ACROSS THE STATE WITH A SLIGHT CHANCE OF AN
ISOLATED SEVERE STORM OR TWO.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THUNDERSTORMS WILL BE POSSIBLE ACROSS NORTH AND CENTRAL GEORGIA
SUNDAY. OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD MONITOR THE LATEST WEATHER INFORMATION FOR
POSSIBLE ACTIVATION ACROSS NORTH AND CENTRAL GEORGIA.

SPOTTERS ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO
WEATHER.GOV AND CLICKING ON GEORGIA.

In the hours before

Special weather statement, Jun 12, 12:50 PM EST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
150 PM EDT MON JUN 12 2006

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-130600-
DADE-WALKER-CATOOSA-WHITFIELD-MURRAY-FANNIN-GILMER-UNION-TOWNS-
CHATTOOGA-GORDON-PICKENS-DAWSON-LUMPKIN-WHITE-FLOYD-BARTOW-
CHEROKEE-FORSYTH-HALL-BANKS-JACKSON-MADISON-POLK-PAULDING-COBB-
NORTH FULTON-GWINNETT-BARROW-CLARKE-OCONEE-OGLETHORPE-WILKES-
HARALSON-CARROLL-DOUGLAS-SOUTH FULTON-DEKALB-ROCKDALE-WALTON-
NEWTON-MORGAN-GREENE-TALIAFERRO-HEARD-COWETA-FAYETTE-CLAYTON-
SPALDING-HENRY-BUTTS-JASPER-PUTNAM-HANCOCK-WARREN-TROUP-
MERIWETHER-PIKE-UPSON-LAMAR-MONROE-JONES-BALDWIN-WASHINGTON-
GLASCOCK-JEFFERSON-HARRIS-TALBOT-TAYLOR-CRAWFORD-BIBB-TWIGGS-
WILKINSON-JOHNSON-EMANUEL-MUSCOGEE-CHATTAHOOCHEE-MARION-SCHLEY-
MACON-PEACH-HOUSTON-BLECKLEY-LAURENS-TREUTLEN-STEWART-WEBSTER-
SUMTER-DOOLY-CRISP-PULASKI-WILCOX-DODGE-TELFAIR-WHEELER-
MONTGOMERY-TOOMBS-
INCLUDING THE CITIES OF...CALHOUN...DAHLONEGA...CLEVELAND...
ROME...CARTERSVILLE...GAINESVILLE...MARIETTA...ATLANTA...
LAWRENCEVILLE...ATHENS...CARROLLTON...DOUGLASVILLE...EAST POINT...
DECATUR...CONYERS...COVINGTON...NEWNAN...PEACHTREE CITY...
GRIFFIN...MILLEDGEVILLE...MACON...SWAINSBORO...COLUMBUS...
WARNER ROBINS...DUBLIN...LUMPKIN...AMERICUS...CORDELE...VIDALIA
150 PM EDT MON JUN 12 2006

...TROPICAL STORM ALBERTO EXPECTED TO MOVE ACROSS SOUTHEAST
GEORGIA LATE TUESDAY...

THE LATEST FORECAST FROM THE NATIONAL HURRICANE CENTER HAS
TROPICAL STORM ALBERTO INTENSIFYING INTO A MINIMAL CATEGORY ONE
HURRICANE PRIOR TO MAKING LANDFALL NEAR THE BIG BEND AREA IN
NORTH FLORIDA LATE TUESDAY AFTERNOON. FROM THERE...THE STORM MOVES
NORTHEAST TO NEAR VIDALIA GEORGIA BY WEDNESDAY MORNING.

BASED ON THE LATEST INTENSITY AND TRACK FORECASTS...A WEAKENING
ALBERTO WOULD BRING BREEZY CONDITIONS AND THE POTENTIAL FOR HEAVY
RAIN TO THE EXTREME SOUTHEAST PORTIONS OF THE COUNTY WARNING AREA
FROM TUESDAY AFTERNOON THROUGH WEDNESDAY MORNING.

...WINDS...
AS ALBERTO PUSHES NEAR VIDALIA GEORGIA TUESDAY NIGHT AND WEDNESDAY
MORNING...20 TO 25 MPH WINDS WITH HIGHER GUSTS ARE POSSIBLE
ACROSS THE EXTREME SOUTHEAST PORTIONS OF THE COUNTY WARNING
AREA...GENERALLY ALONG AND EAST OF A CORDELE TO DUBLIN TO
LOUISVILLE LINE. A WIND ADVISORY MAY BE NECESSARY FOR THESE AREAS
TUESDAY NIGHT INTO WEDNESDAY MORNING.

...RAINFALL...
RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE POSSIBLE...GENERALLY ALONG
AND EAST OF AN AMERICUS TO MACON TO MILLEDGEVILLE LINE...AS ALBERTO
TRACKS ACROSS SOUTHEAST GEORGIA TUESDAY NIGHT AND WEDNESDAY. SOIL
CONDITIONS ARE EXTREMELY DRY...AND THEREFORE THESE RAINFALL
AMOUNTS ARE NOT EXPECTED TO CAUSE FLOOD PROBLEMS AT THIS TIME.
Special weather statement, Jun 12, 1:13 PM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
213 PM EDT MON JUN 12 2006

GAZ033-044-121900-
213 PM EDT MON JUN 12 2006

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING AND HEAVY RAIN
IN FULTON COUNTY UNTIL 300 PM EDT...

AT 211 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SIX FLAGS...MOVING SOUTHEAST AT 35 MPH.
THIS THUNDERSTORM WILL AFFECT EAST POINT...COLLEGE PARK...PIEDMONT
PARK...AND THE ATLANTA HARTSFIELD-JACKSON INTERNATIONAL AIRPORT.

LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES WITH THIS ACTIVITY. RESIDENTS IN THIS AREA SHOULD
STAY INDOORS. ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT BE
USED UNLESS IN AN EMERGENCY.

STAY TUNED TO NOAA WEATHER RADIO OR COMMERCIAL RADIO AND TELEVISION
FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS.

19
Special weather statement, Jun 12, 1:34 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
234 PM EDT MON JUN 12 2006

GAZ025-034>037-042-044>047-052-053-055-121930-
234 PM EDT MON JUN 12 2006

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING AND HEAVY RAIN
FOR HEARD...COWETA...CLAYTON...ROCKDALE...CARROLL...
WALTON...DEKALB...OCONEE...CLARKE...BARROW...GWINNETT...JACKSON AND
FULTON COUNTIES UNTIL 330 PM EDT...

AT 228 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF DEVELOPING THUNDERSTORMS FROM BOGART TO SIMPSON...MOVING
STATHAM IN BARROW COUNTY...TO LOGANVILLE IN WALTON COUNTY...TO STONE
MOUNTAIN IN DEKALB COUNTY...TO EAST POINT IN FULTON COUNTY...TO JUST
NORTH OF FRANKLIN IN HEARD COUNTY...MOVING SOUTHEAST AT 10 MPH.

FREQUENT LIGHTNING AND LOCALLY HEAVY RAIN WILL ACCOMPANY THIS SLOW
MOVING LINE OF THUNDERSTORMS. HEAVY RAIN...ESPECIALLY IN THE ATLANTA
METROPOLITAN AREA...MAY CAUSE STREET FLOODING AND PONDING OF WATER
ON ROADS. BE ALERT TO AREAS OF REDUCED VISIBILITY IN HEAVY RAIN AND
AREAS OF HIGH WATER...PARTICULARLY ON INTERSTATES AND HIGHWAYS.

STAY TUNED TO NOAA WEATHER RADIO OR COMMERCIAL RADIO AND TELEVISION
FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS.

19

The radar

The Atlanta radar (KFFC), 35 km away, was scanning. The volume nearest the first event began at 18:52 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Clayton

When
June 12, 1:50 PM EST
Where
Clayton County, Lake City
Measured
35 kt (40 mph) estimated gust
Property damage
$250
Reported by
LAW ENFORCEMENT
Coordinates
33.617, -84.350

The Lake City Police reported that one tree was blown down.

Hail, Hall

When
June 12, 3:15 PM EST
Where
Hall County, 2 mi N of Gainesville
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
34.333, -83.833

An officer with the Hall County Sheriff's Department observed penny-sized hail on the north side of Gainesville.

Thunderstorm Wind, Pickens

When
June 12, 3:51 PM EST to 3:55 PM EST
Where
Pickens County, 4 mi SW of Hinton
Measured
50 kt (58 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
34.450, -84.633

The public reported that six to eight trees were blown down.

Thunderstorm Wind, Hall

When
June 12, 4:08 PM EST to 4:10 PM EST
Where
Hall County, 4 mi NE of Belmont
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
GENERAL PUBLIC
Coordinates
34.217, -83.717

The public reported that 10 trees were blown down in the area between Belmont and Gillsville in the eastern eastern part of the county near the Jackson county line.

Hail, Hall

When
June 12, 4:20 PM EST to 4:25 PM EST
Where
Hall County, 2 mi NE of Belmont
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.200, -83.750

The public reported penny-sized hail.

Hail, Wilkes

When
June 12, 4:45 PM EST to 4:50 PM EST
Where
Wilkes County, 3 mi SE of Washington
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
33.700, -82.700

The Wilkes County Emergency Management Director reported penny-sized hail.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2006Every state in 2006This day in weather historyWarnings in Georgia, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5514322, 5514326, 5514327, 5514324, 5514323, 5514325.